North Dakota, 2012

Tornadoes and Hail in North Dakota, June 20, 2012

June 20, 2012 · NWS FGF · 7 events in 4 counties and zones

An upper level disturbance and a cold pool aloft helped generate afternoon and early evening showers and thunderstorms. A weak surface low also formed in the late afternoon over northeast North Dakota, providing a focus area for the funnel cloud and weak tornado reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

An upper level disturbance and a cold pool aloft helped generate afternoon and early evening showers and thunderstorms. A weak surface low also formed in the late afternoon over northeast North Dakota, providing a focus area for the funnel cloud and weak tornado reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 20, 1:52 PM CST, 58 minutes earlier.

Area forecast discussion, Jun 20, 1:52 PM CST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
252 PM CDT WED JUN 20 2012

.SHORT TERM...TONIGHT THROUGH SATURDAY

FORECAST CHALLENGES WILL BE CONVECTION IN THE NEXT 6 TO 12 HOURS
AND LOW-END PRECIPITATION CHANCES TONIGHT THROUGH THURSDAY NIGHT.
GFS/NAM/ECMWF/GEM ARE IN GOOD AGREEMENT...BUT WILL LEAN TOWARD THE
GFS WHICH APPEARS TO BE BEST ALIGNED WITH CURRENT CONDITIONS.

LATE THIS AFTERNOON...WILL NEED TO WATCH FOR POSSIBLE WEAK FUNNELS
FROM CONVECTION ACROSS CENTRAL ND. SPC MESOANALYSIS NON SUPERCELL
TORNADO PARAMETER IS 2 TO 4 FROM BENSON COUNTY TO NORTH OF MINOT.
MLCAPE IN THE SFC TO 3 KM LAYER IS UP TO 150 J/KG WITH LAPSE RATES
7 TO 8 DEGREES PER KM. A WEAK SFC LOW IS TRYING TO DEVELOP ALONG
THE CANADIAN BORDER BETWEEN MINOT AND RUGBY AND THIS WOULD BE THE
MOST FAVORED AREA FOR ANY FUNNEL ACTIVITY. OTHER SEVERE CONVECTIVE
PARAMETERS ARE WEAK AND DO NOT EXPECT SEVERE THUNDERSTORMS TO
DEVELOP.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS EVENING AS
UPPER LEVEL TROUGH AND VORT MAX MOVE ACROSS THE REGION. BEST AREA
FOR ACCUMULATING RAINFALL IS ACROSS THE NORTHERN FORECAST
AREA WITH A QUARTER OF AN INCH OR LESS POSSIBLE. CLOUD COVER WILL
SLOWLY DISSIPATE FROM WEST TO EAST OVERNIGHT...BUT EXPECT LOWS TO
REMAIN ELEVATED IN THE 50S.

PRIMARY TROUGH ALOFT PASSES TO THE EAST ON THURSDAY WITH ANOTHER
WEAK SHORT-WAVE DROPPING TO THE SOUTHEAST ACROSS SOUTHERN CANADA.
SCATTERED SHOWERS AND STORMS WILL ONCE AGAIN BE POSSIBLE PRIMARILY
ACROSS THE NORTHERN FORECAST AREA. SHOULD SEE SOME BREAKS OF SUN
THROUGH THE DAY...ALLOWING TEMPERATURES TO CLIMB INTO THE MID 70S.
EXPECT BREEZY NORTHWEST WIND THROUGH THE DAY WITH AROUND 20 KTS IN
THE BOUNDARY LAYER TO MIX TO THE SFC. FRIDAY WILL BE DRY AND
MOSTLY SUNNY AS A SFC RIDGE MOVES ACROSS THE NORTHERN PLAINS. HIGH
TEMPERATURES WILL BE MAINLY IN THE MID TO UPPER 70S.

SHOWER AND THUNDERSTORM CHANCES INCREASE FROM WEST TO EAST FRIDAY
NIGHT INTO EARLY SATURDAY MORNING AS THE NEXT SFC LOW EJECTS FROM
THE NORTHERN ROCKIES AND MOVES INTO THE CENTRAL PLAINS. DOES NOT
APPEAR TO BE A SIGNIFICANT SYSTEM WITH THE BEST CHANCES FOR RAIN
ALONG AND SOUTH OF THE HIGHWAY 200 CORRIDOR. TEMPERATURES WILL BE
SIMILAR TO FRIDAY...PERHAPS A DEGREE OR TWO WARMER.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY

A MUCH MORE QUIET PATTERN BEGINS TO SET IN FOR THE LONG TERM AS
UPPER RIDGING BEGINS TO AMPLIFY OVER THE CENTRAL CONUS.  SFC HIGH
PRESSURE CENTERED OVER MANITOBA WILL EXTEND DOWN INTO THE NORTHERN
PLAINS STATES. THIS WILL KEEP CONDITIONS FAIRLY QUIET THROUGH THE
REST OF THE WEEKEND AND INTO MONDAY WITH TEMPS NEAR SEASONAL
AVERAGES. MEDIUM RANGE MODELS ARE ALL IN PRETTY GOOD AGREEMENT ON
KEEPING THE SFC RIDGE OVER THE PLAINS...ALTHOUGH THERE ARE
DIFFERENCES IN EXACT PLACEMENT OF THE AXIS. THE SFC HIGH WILL
EVENTUALLY MOVE EAST AS LOW PRESSURE DEVELOPS OVER MT/WY. 00Z
ECMWF HAD A SFC BOUNDARY NEARING THE WESTERN CWA WHICH PROVIDED
THE FOCUS FOR SOME PRECIP DEVELOPMENT. THE 12Z RUN BACKED OFF ON
THIS...BUT GFS ENSEMBLES CONTINUE TO SHOW SOME PROBABILITIES OF
MEASURABLE PRECIP FOR TUESDAY NIGHT WEDNESDAY...SO KEPT THE LOW
POPS OVER THE WEST THAT ALLBLEND GAVE US FOR NOW.

&&

.AVIATION...

CONDITIONS HAVE GONE TO VFR FOR EVERYWHERE EXCEPT KTVF. THINK
THAT KTVF SHOULD BE COMING UP IN THE NEXT COUPLE OF HOURS. SOME
SCATTERED MVFR CLOUDS MAY BRIEFLY BRING THE OTHER TAF SITES DOWN
IN THE NEXT FEW HOURS...BUT ANY CEILINGS WILL BE SHORT LIVED AND
WILL COVER WITH TEMPO GROUPS. THE MVFR CEILINGS SHOULD GO AWAY
LATER THIS EVENING AFTER AFTERNOON HEATING ENDS...EXCEPT THERE
COULD BE SOME LOWERING CEILINGS NEAR KBJI TOWARDS THURSDAY
MORNING. SOME SLOW MOVING CONVECTION HAS STARTED TO DEVELOP OVER
THE WESTERN FORECAST AREA...BUT IS NOT A THREAT TO MUCH ASIDE FROM
KDVL. WILL COVER WITH VCTS AT KDVL AND WILL MONITOR IN CASE THE
ACTIVITY GETS FAR ENOUGH EAST TO AFFECT KFAR OR KGFK. OTHERWISE
ANY PRECIP WILL BE MAINLY SHOWERS. CONDITIONS SHOULD RETURN TO VFR
FOR ALL SITES BY MID MORNING ON THURSDAY AS THE UPPER SYSTEM
FINALLY MOVES AWAY FROM THE AREA.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

ROGERS/JR
Hazardous weather outlook, Jun 20, 6:00 AM CST, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
700 AM CDT WED JUN 20 2012

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-211200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
700 AM CDT WED JUN 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

RAIN AND SCATTERED THUNDERSTORMS WILL OCCUR MAINLY THIS MORNING
OVER THE LAKES COUNTRY OF WEST CENTRAL MINNESOTA. THE RAIN IS NOT
EXPECTED TO BE AS HEAVY AS YESTERDAY. ELSEWHERE OVER EASTERN NORTH
DAKOTA SCATTERED THUNDERSTORMS ARE FORECAST FOR THIS AFTERNOON AND
EVENING. WHILE AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE OVER
EASTERN NORTH DAKOTA...NO ORGANIZED SEVERE WEATHER IS FORECAST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HOPPES

In the hours before

Special weather statement, Jun 20, 2:26 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
326 PM CDT WED JUN 20 2012

NDZ015-026-054-202130-
NELSON ND-RAMSEY ND-WESTERN WALSH COUNTY ND-
326 PM CDT WED JUN 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WALSH...CENTRAL
RAMSEY AND NORTHERN NELSON COUNTIES UNTIL 430 PM CDT...

AT 322 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 9 MILES NORTH OF DEVILS LAKE...MOVING TO THE EAST AT 25
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
SOUTHAM AROUND 400 PM CDT.
LAWTON AND BROCKET AROUND 420 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4840 9812 4809 9820 4820 9891 4836 9887
TIME...MOT...LOC 2026Z 273DEG 21KT 4824 9883

DK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail, 2 tornado, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Hail, Towner

When
June 20, 2:50 PM CST
Where
Towner County, 1.38 mi N of Maza
Measured
0.75 in hail
Reported by
Public
Coordinates
48.390, -99.200

Hail, Nelson

When
June 20, 4:49 PM CST
Where
Nelson County, 0.69 mi N of Michigan City
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
48.030, -98.120

Funnel Cloud, Nelson

When
June 20, 5:11 PM CST
Where
Nelson County, 5.6 mi N of Aneta Gehrke Arpt
Reported by
Public
Coordinates
47.900, -97.930

After the storms went through the Petersburg area a thin funnel cloud appeared on the back edge of the cloud line. It appeared to be just south of Petersburg but was more distant and more closely viewed over east central Alder Township. From a distance the funnel appeared to be near the ground but as viewed from nearby the funnel remained several hundred feet above the tree tops.

Thunderstorm Wind, Walsh

When
June 20, 5:30 PM CST
Where
Walsh County, 0.46 mi W of Auburn
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.520, -97.440

Approximately the top thirty feet of a 100 foot tall cottonwood tree was twisted off as a gust front pushed through a farmstead.

Tornado, Grand Forks

When
June 20, 5:49 PM CST to 5:51 PM CST
Where
Grand Forks County, 4.64 mi E of Kempton to 5.61 mi E of Kempton
Rating
EF0
Path length
1.16 mi
Path width
20 yd
Reported by
Public
Coordinates
47.820, -97.520

This long, thin, and rope like tornado lasted for just a couple of minutes. It tracked eastward for about one mile, nearly to the Avon and Pleasant View township line. Numerous large branches were knocked down in a farmstead shelterbelt and a couple of large tree limbs were snapped off in a field shelterbelt. Peak winds were estimated at 70 mph.

Tornado, Grand Forks

When
June 20, 6:02 PM CST to 6:06 PM CST
Where
Grand Forks County, 3.93 mi NW of Holmes to 5.01 mi WNW of Holmes
Rating
EF1
Path length
1.39 mi
Path width
30 yd
Reported by
NWS Storm Survey
Coordinates
47.760, -97.360

This rope like tornado lasted for over four minutes and tracked due east for nearly two miles in the far northwest corner of Union Township. Several tree tops were snapped in field shelterbelts and at least one tree was uprooted near a farm shelterbelt. Peak winds were estimated at 90 mph.

Hail, Grand Forks

When
June 20, 6:25 PM CST to 6:29 PM CST
Where
Grand Forks County, 1.46 mi NNW of Thompson
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.800, -97.110

Pea to penny sized hail fell along with very strong winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2012Every state in 2012This day in weather historyThe tornado archive for North Dakota, 2012Warnings in North Dakota, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378375, 378377, 378382, 378381, 378379, 378380, 378378.